Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 84, NWS San Angelo, TX

May 6, 2011Haskell County, Jones County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 6, 2011, 7:31 PM CDT for Haskell County, Jones County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2011, 7:31 PM CDT (00:31 UTC)
Expired
May 6, 2011, 8:15 PM CDT
In force
44 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Haskell County, TX, Jones County, TX

The radar

The Dyess AFB radar (KDYX), 81 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS54 KSJT 070031
SVRSJT
TXC207-253-070115-
/O.NEW.KSJT.SV.W.0084.110507T0031Z-110507T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
731 PM CDT FRI MAY 6 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HASKELL COUNTY IN NORTH CENTRAL TEXAS...
  NORTH CENTRAL JONES COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 815 PM CDT

* AT 728 PM CDT...A SEVERE THUNDERSTORM WAS 2 MILES WEST OF
  SAGERTON...OR 14 MILES NORTHWEST OF STAMFORD...MOVING EAST AT 25
  MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH...

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE.
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RULE BY 740 PM CDT...
  HASKELL BY 805 PM CDT...

LAT...LON 3330 9964 3279 9966 3295 10005 3297 10000
      3319 10000
TIME...MOT...LOC 0030Z 269DEG 22KT 3308 9997

$$
1 follow-up statement
315 
WWUS54 KSJT 070113
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
813 PM CDT FRI MAY 6 2011

TXC207-253-070123-
/O.EXP.KSJT.SV.W.0084.000000T0000Z-110507T0115Z/
HASKELL TX-JONES TX-
813 PM CDT FRI MAY 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JONES AND
WESTERN HASKELL COUNTIES WILL EXPIRE AT 815 PM CDT...

LAT...LON 3330 9964 3279 9966 3295 10005 3297 10000
      3319 10000
TIME...MOT...LOC 0113Z 269DEG 22KT 3308 9966

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:52 PM CDT, 39 minutes earlier.

Area forecast discussion, May 6, 6:52 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
652 PM CDT FRI MAY 6 2011

.UPDATE...
THE CONVECTION OVER THE LOWER PERMIAN BASIN CONTINUE TO PROPAGATE TO
THE SOUTHEAST JUST CLIPPING SOUTHERN CROCKETT COUNTY. MEANWHILE...A
SECONDARY AREA OF CONVECTION HAS DEVELOPED OVER THE SOUTH PLAINS AND
WILL CONTINUE TO DRIFT TO THE EAST INTO THE WESTERN BIG COUNTRY THIS
EVENING. THE INSTABILITY AXIS IS SITUATED ALONG THE I-20 CORRIDOR
BUT THE ML AND SBCIN VALUES ARE BEGINNING TO CREEP UP AS SURFACE
DEWPOINTS SLOWLY FALL INTO THE LOWER 50S. THESE STORMS WILL WEAKEN
AS THEY APPROACH AN ABILENE TO THROCKMORTON LINE BUT I WENT AHEAD
AND UPDATED THE POP FORECAST TO INCLUDE THESE AREAS THROUGH THE
EVENING HOURS. GIVEN THE DIURNAL NATURE OF THIS ACTIVITY IT SHOULD
DIMINISH RATHER QUICKLY AFTER SUNSET ALTHOUGH AN ISOLATED CELL MAY
HOLD ON FOR A BIT LONGER AS THE LOW LEVEL JET KICKS IN. ALSO MADE
MINOR ADJUSTMENTS TO THE DEWPOINT GRIDS THROUGH TONIGHT.

JOHNSON

&&

.AVIATION...
ISOLATED CONVECTION OVER NOLAND AND WESTERN TAYLOR COUNTIES WILL
SLOWLY DISSIPATE AFTER SUNSET WITH LOSS OF HEATING. WILL INCLUDE A
TEMPO GROUP FOR SHOWERS OVER THE KABI TERMINAL EARLY THIS EVENING
AS THE ACTIVITY OVER TAYLOR COUNTY DRIFTS EAST. OTHERWISE...VFR
CONDITONS EXPECTED OVER ALL TERMINALS FOR MUCH OF THE NIGHT BUT
STRATUS IS EXPECTED TO DEVELOP OVER THE SOUTEHRN TERMINALS TOWARDS
DAYBREAK. MVFR CIGS LIKELY OVER THE KBBD AND KJCT TERMINALS
THROUGH MID MORNING BEFORE DISSIPATING. LATEST GUIDANCE SUGGESTS
THAT STRATUS WILL BE MORE SCATTERED OVER THE KSJT TERMINAL SO WILL
NOT MENTION ANY CIGS AT THIS TIME. VFR ON SATURDAY WITH SOUTH TO
SOUTHWEST WINDS GUSTING TO 20 TO 25 KT FROM LATE MORNING THROUGH
THE AFTERNOON HOURS.

24

&&

.PREV DISCUSSION... /ISSUED 222 PM CDT FRI MAY 6 2011/

SHORT TERM...
THE NAM AND THE GFS CONTINUE TO SHOW A WEAK UPPER SHORT WAVE
MOVING EAST OVER THE TRANS PECOS AREA OF TEXAS THIS
AFTERNOON...CONTINUING INTO CROCKETT COUNTY. MODELS ALSO ARE
SHOWING A RATHER DIFFUSE DRY LINE WEST OF THE AREA...EXCEPT OVER
THE BIG BEND REGION WHERE IT IS BETTER FOCUSED WITH SOME GOOD LOW
LEVEL CONVERGENCE. GIVEN SOME OROGRAPHIC ASSISTANCE OVER THE
MOUNTAINS OF SOUTHWEST TEXAS...SHOULD SEE CONTINUATION OF ONGOING
CONVECTIVE ACTIVITY ALONG THE DRYLINE THIS AFTERNOON. HAVE BUMPED
POPS OVER WESTERN CROCKETT COUNTY AS THE UPPER SHORT WAVE MOVES
OVER THIS AREA...ASSUMING STORMS HOLD TOGETHER LONG ENOUGH TO
CROSS THE PECOS. ACTIVITY SHOULD QUICKLY SUBSIDE AFTER SUNSET.
HAVE MAINTAINED THE MENTION OF ISOLATED THUNDERSTORMS ALONG OUR
WESTERN TIER OF COUNTIES NORTH OF CROCKETT COUNTY.

850MB THERMAL RIDGE TOMORROW IMPINGES ON OUR WESTERN TIER OF
COUNTIES WITH THE 29C ISOTHERM EXTENDING FROM THE SOUTHERN CONCHO
VALLEY THROUGH THE WESTERN BIG COUNTY. GIVEN SOME COMPRESSIONAL
WARMING UNDER SOUTHWESTERLY WINDS IN THE AFTERNOON...HAVE GONE
WITH TRIPLE DIGITS FOR THIS AREA.

LONG TERM...
..HOT TEMPERATURES EXPECTED FROM SUNDAY INTO EARLY NEXT WEEK...

THE PATTERN FROM SUNDAY INTO TUESDAY CONTINUES TO LOOK VERY HOT
AS WEAK RIDGING TRANSITIONS INTO SOUTHWEST FLOW ALOFT. RIDGING
SATURDAY WILL ALLOW THE 850MB THERMAL RIDGE TO BUILD ACROSS NEW
MEXICO AND WEST TEXAS. SOUTHWEST FLOW ALOFT FROM SUNDAY INTO EARLY
NEXT WEEK WILL INTENSIFY THE RIDGE AND MAINTAIN THE HOT
TEMPERATURES IN OUR AREA. HIGH TEMPERATURES AROUND 100 DEGREES ARE
LIKELY SUNDAY INTO MONDAY FOR AREAS GENERALLY WEST OF A CROSS
PLAINS TO SONORA LINE. AREAS EAST OF THAT LINE WILL BE IN THE MID
TO UPPER 90S...BUT WILL LIKELY HAVE HEAT INDEX VALUES NEAR 100 AS
HIGHER MOISTURE CONTENT WILL LIKELY BE THE FACTOR KEEPING
TEMPERATURES IN THESE AREAS FROM REACHING 100 DEGREES. AS THE
TROUGH MOVES SLOWLY TOWARD THE AREA ON TUESDAY AND
WEDNESDAY...HEIGHTS WILL FALL SOMEWHAT PROVIDING SLIGHT RELIEF TO
THE HOT TEMPERATURES...BRINGING MOST AREA BACK INTO THE 90S.
INCREASED WINDS ALOFT WILL RESULT IN INCREASING WINDS AT THE
SURFACE WHICH WILL INCREASE FIRE WEATHER CONCERNS FOR OUR WESTERN
AREAS.

AS THE UPPER LEVEL TROUGH DEEPENS OVER THE WESTERN CONUS TUESDAY
INTO WEDNESDAY...THE DRYLINE MAY BECOME MORE ACTIVE WITH ISOLATED
TO SCATTERED THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS. THIS WILL BE PARTLY DEPENDENT UPON THE TIMING OF
ANY SHORTWAVE ENERGY ROUNDING THE TROUGH AND MOVING NORTHEAST
ACROSS WEST TEXAS. AT THIS TIME...FROM TUESDAY THROUGH THE END OF
THE WEEK...THE GFS IS MORE PROGRESSIVE MOVING THE TROUGH ACROSS
WEST TEXAS WEDNESDAY...AND PUTTING THE AREA BACK INTO ZONAL TO
NORTHWEST FLOW BY THURSDAY...WHEREAS THE ECMWF HOLDS THE TROUGH
BACK ACROSS NEW MEXICO AS LATE AS THURSDAY. WILL TREND THE
FORECAST TOWARD THE DRIER...AND MORE PROGRESSIVE GFS AS THE EC CAN
SOMETIMES HOLD TROUGHS BACK OVER THE SOUTHWESTERN CONUS TOO LONG.
THIS WILL ALSO RESULT IN A COLD FRONT MOVING THROUGH THE AREA
WEDNESDAY NIGHT INTO THURSDAY...WHICH SHOULD PROVIDE SOME RELIEF
FROM THE NEAR TRIPLE DIGIT HEAT EXPECTED THIS WEEKEND INTO THE
FIRST HALF OF NEXT WEEK.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE ON SATURDAY AS
RELATIVE HUMIDITIES OVER THE WESTERN CWA DROP TO LESS THAN 20
PERCENT...ROUGHLY ALONG AND WEST OF A LINE FORM OZONA TO SAN
ANGELO TO HASKELL. 20 FOOT WINDS WILL REMAIN LESS THAN 15 MPH
SATURDAY. MINIMUM RELATIVE HUMIDITIES LESS THAN 20 PERCENT SHOULD
EDGE A LITTLE FURTHER EAST THROUGH TUESDAY...AGAIN...20 FOOT WINDS
SHOULD REMAIN BELOW RED FLAG CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 90  68  97  71 100 /  10  10  10  10  10
SAN ANGELO 	 88  66 100  69 100 /  10  10  10  10  10
JUNCTION 	 84  68  94  71  96 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/24
Hazardous weather outlook, May 6, 2:17 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 PM CDT FRI MAY 6 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-071930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
217 PM CDT FRI MAY 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
...MAINLY WEST OF A LINE FROM SWEETWATER...TO MERTZON...TO
OZONA. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR
STRONG WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. THERE IS A
SLIGHT CHANCE THAT ONE OR TWO STORMS MAY APPROACH SEVERE LIMITS
WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

INCREASING SOUTHWEST WINDS...LOW RELATIVE HUMIDITIES AND HOT
TEMPERATURES WILL BRING ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS TO WEST CENTRAL TEXAS THIS WEEKEND AND INTO EARLY NEXT
WEEK...ESPECIALLY WEST OF A LINE FROM HASKELL...TO SAN ANGELO...TO
SONORA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

In the hours before

Special weather statement, May 6, 5:47 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
547 PM CDT FRI MAY 6 2011

TXZ049-054-062330-
FISHER TX-NOLAN TX-
547 PM CDT FRI MAY 6 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR FISHER
AND NOLAN COUNTIES...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER ROSCOE...MOVING NORTHEAST AT 20
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GANNON BY 555 PM CDT
  SWEETWATER BY 600 PM CDT
  LAKE SWEETWATER BY 610 PM CDT
  LONGWORTH BY 625 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
IN ADDITION...BRIEF HEAVY RAINFALL AND DEADLY LIGHTNING WILL CAN
ALSO BE EXPECTED. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.
Special weather statement, May 6, 7:14 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
714 PM CDT FRI MAY 6 2011

TXZ098-113-070100-
HASKELL TX-JONES TX-
714 PM CDT FRI MAY 6 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR
HASKELL AND JONES COUNTIES...

AT 707 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES WEST OF SAGERTON...OR ABOUT 13
MILES NORTH OF HAMLIN...MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SAGERTON BY 720 PM CDT
  RULE BY 730 PM CDT
  STAMFORD BY 745 PM CDT
  HASKELL BY 755 PM CDT
  LAKE STAMFORD NEAR LAKE STAMFORD MARINA BY 800 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
BRIEF HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 10:14 PM CDTFire Weather WatchSJTCoke, Fisher, Haskell, Irion, Jones, Nolan and 4 more29 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.